Texas, 2018

Flash Flood in Texas, August 13, 2018

August 13, 2018 · NWS SJT · 1 event in 1 county or zone

Over five inches of heavy rain fell during the morning of August 13. This resulted in flooding of county and ranch roads just southwest of the town of Silver.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Over five inches of heavy rain fell during the morning of August 13. This resulted in flooding of county and ranch roads just southwest of the town of Silver.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 13, 5:21 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 13, 5:21 AM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
621 AM CDT Mon Aug 13 2018

.AVIATION...
/12Z TAFS/

KABI will have MVFR VIS and possible CIGs in heavy rain through
today. The rest of the TAF sites should stay mostly VFR with
possible MVFR CIGs at KSOA and KJCT. Otherwise, at the remainder
of TAF sites expect a chance for VCSH this morning and VCTS this
afternoon. Main hazards will be low vis in heavy rain and
lightning. Rain should end between 23Z and 03Z tonight.

&&

.PREV DISCUSSION... /issued 321 AM CDT Mon Aug 13 2018/

SHORT TERM...
(Today and Tonight)

..Locally Heavy Rain and Flash Flooding Possible through
Today...

Quality gulf moisture, a warm front and lift from an upper level
low, meandering across the South Plains between Lubbock and
Midland, will result in another day of much needed rainfall across
West Central Texas. The Del Rio Sounding was unstable with CAPE
Values around 1600 J/KG this morning. GFS depicts PWAT Values near
2 inches across much of the area today. Texas Tech WRF, which has
been performing well, shows continued precipitation through today
for much of the area. Average rainfall totals will range from 0.75
to 1.5 inches today.

The rain yesterday saturated some soils and today may lead to
some localized flooding and perhaps increased runoff into our
rivers. Training of heavy rain showers or thunderstorms may lead
to flooding of low lying areas and low water crossings.

The precipitation will gradually end from south to north tonight
as the upper level low lifts north into western Kansas. Best Pops
tonight will be across the northeastern Big Country.

LONG TERM...
(Tuesday through Friday)

Upper level high pressure building into the area Tuesday through
Friday will result in drier and warmer weather across West
Central Texas.

(Saturday and Sunday)

Upper level high pressure system weakens by Saturday and Sunday,
allowing some weak shortwave energy to impact the area west of
Ozona and the northern Big Country. Have introduced very low
10-15 Pops.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 79  72  89  72 /  90  30  10  10
San Angelo 	 80  71  91  72 /  80  20  10   5
Junction 	 84  71  89  72 /  70  20   5   5
Brownwood 	 82  71  90  72 /  80  30  10  10
Sweetwater 	 81  70  90  72 /  70  20  10  10
Ozona      	 81  71  88  71 /  70  20  10   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

40/26/99
Hazardous weather outlook, Aug 13, 4:42 AM CST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
542 AM CDT Mon Aug 13 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-141045-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
542 AM CDT Mon Aug 13 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Areas of very heavy rain and isolated thunderstorms will continue
this afternoon and tonight across the area. The primary hazards
will continue to be heavy rainfall resulting in localized flash
flooding and a few cloud to ground lightning strikes.

Rain will end tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 13, 3:58 AM CST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service San Angelo TX
458 AM CDT Mon Aug 13 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-131900-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
Including the cities of ROTAN, ROBY, SWEETWATER, STERLING CITY,
ROBERT LEE, BRONTE, BALLINGER, WINTERS, MERTZON, SAN ANGELO,
EDEN, OZONA, ELDORADO, SONORA, HASKELL, THROCKMORTON, WOODSON,
STAMFORD, ANSON, HAMLIN, ALBANY, ABILENE, CLYDE, BAIRD,
CROSS PLAINS, COLEMAN, BROWNWOOD, BRADY, SAN SABA, MENARD,
JUNCTION, and MASON
458 AM CDT Mon Aug 13 2018

...Very Heavy Rainfall and Localized Flash Flooding Possible
Today...

Expect an area of rain and isolated thunderstorms, some producing
heavy rain, to continue to develop this morning. The area of rain
will increase in areal coverage and intensity across West Central
Texas through the morning commute and throughout the day.

A few localized areas could get another 2 to 4 inches of rain
that could flood low water crossings. It is important to remember
that very heavy rain can result in flash flooding of low water
crossings and low lying areas.

The radar

The San Angelo radar (KSJT), 78 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coke

When
August 13, 7:00 AM CST to 7:45 AM CST
Where
Coke County, 2.24 mi SW of Silver to 3.72 mi W of Silver
Cause
Heavy Rain
Reported by
Public
Coordinates
32.050, -100.710

Heavy rain flooded county and ranch roads about 2 miles southwest of Silver located in northwest Coke County. A rainfall report of five inches was reported from a local resident.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782216.